Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 200, NWS Paducah, KY

May 23, 2011Franklin County, Williamson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2011, 2:09 PM CDT for Franklin County, Williamson County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2011, 2:09 PM CDT (19:09 UTC)
Expired
May 23, 2011, 2:34 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 89 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:55 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:38 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 23, 12:38 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CDT MON MAY 23 2011

.UPDATE...
UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST PACKAGE ARE POPS AND SEVERE
WEATHER POTENTIAL THROUGH THURSDAY.

SURFACE WINDS ARE ALREADY RECOVERING BEHIND THIS MORNINGS MCS...AND
CLOUDS ARE THINNING RAPIDLY OVER THE NORTHWEST HALF OF THE AREA. THE
SYNOPTIC COLD FRONT IS LOCATED FROM MINNESOTA SOUTH SOUTHWEST
THROUGH EASTERN NEBRASKA AND CENTRAL KANSAS. THIS BOUNDARY WILL
STALL OUT ACROSS CENTRAL ILLINOIS AND MISSOURI BY THE END OF THE DAY
TODAY...AS THE UPPER LOW CURRENTLY SPINNING INTO WISCONSIN MOVES
EAST AND WEAKENS.

NOT SURE WHAT TO MAKE OF CONVECTION ACROSS THE AREA TODAY. WE WILL
LIKELY WARM UP...AND GUIDANCE INDICATES THAT DEWPOINTS SHOULD HOLD
BETTER IN THE MID AND UPPER 60S THROUGH THE AFTERNOON. SO THERE
SHOULD BE PLENTY OF JUICE AT THE SURFACE...BUT WITHOUT A BOUNDARY IN
THE AREA...NOT SURE HOW CONVECTION WILL GET STARTED. ESPECIALLY WITH
THE NEARLY ZONAL FLOW ALOFT...AS IT IS LIKELY THAT AN ELEVATED MIXED
LAYER WILL OVERSPREAD THE AREA. DECIDED TO KEEP POPS AT GOOD CHANCE
LEVELS THROUGHOUT THE AREA WITH SCATTERED WORDING THROUGHOUT THE
DAY. THIS FITS IN WELL WITH NEIGHBORS...BUT IS PROBABLY OVERDONE.

FOR TONIGHT...THE 00Z NAM AND GFS BRING A NICE SWATH OF QPF EAST
NORTHEAST THROUGH THE ENTIRE AREA 06Z-18Z TUESDAY...AS A MINOR UPPER
LEVEL IMPULSE MOVES THROUGH THE REGION. HPC QPF REFLECTS THIS
WELL...SO RAN WITH LIKELY POPS OVER ALL BUT THE SOUTHERN PORTIONS OF
WEST KENTUCKY.

THE ENTIRE AREA IS IN A SLIGHT RISK AGAIN TODAY AND TONIGHT...SO
COULD SEE SOME SEVERE STORMS...WITH DAMAGING WINDS THE PRIMARY
CONCERN LATE TONIGHT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS WITH ANY SEVERE STORMS THIS AFTERNOON AND EVENING.

500MB HEIGHTS WILL RISE TUESDAY AFTERNOON AND EVENING...AS A NEARLY
OCCLUDED LOW PRESSURE SYSTEM EMERGES FROM THE CENTRAL ROCKIES INTO
THE CENTRAL HIGH PLAINS. THIS SHOULD RESULT IN A RELATIVELY DRY
PERIOD.

AFTER MIDNIGHT TUESDAY NIGHT AND THROUGH THE DAY WEDNESDAY
THUNDERSTORM CHANCES WILL BE ON THE INCREASE AGAIN...AS THE LOW
PRESSURE SYSTEM SPINS SLOWLY OUR WAY. CERTAINLY WILL SEE A CHANCE OF
SEVERE WEATHER AGAIN WEDNESDAY...BUT NOT SURE WHEN AND WHERE THE
BEST CHANCE WILL BE...AS THE MODELS ARE NOT VERY CONSISTENT IN THERE
QPF PLACEMENT. WILL BROAD BRUSH 50 POPS OVER MUCH OF THE AREA AGAIN
WEDNESDAY...AND WITH STRENGTHENING TROPOSPHERIC WIND FIELDS AND A
CONTINUED SOUPY WARM SECTOR AIRMASS...SEVERE STORMS WILL BE LIKELY.
CURRENT INDICATIONS ARE THAT SUPERCELLS WITH LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE.

BEST CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT RIGHT AHEAD
OF THE LOW PRESSURE SYSTEM...SO HAVE INCREASED POPS TO LIKELY
THROUGHOUT THE AREA. THE SEVERE THREAT WILL CONTINUE INTO THE
WEDNESDAY NIGHT PERIOD AS WELL.

MADE A FEW TWEAKS BEYOND WEDNESDAY NIGHT...BUT GENERAL PLAN IS THE
SAME. THE ONLY NOTICEABLE CHANGE WAS TO TEMPERATURES NEXT
WEEKEND...AS THE ECMWF AND GFS ARE NOW INDICATING RIDGING ALOFT AND
WARMER TEMPERATURES FOR THE MEMORIAL DAY WEEKEND.

&&

.AVIATION...
PERSISTENT SWRLY LOW LEVEL FLOW WILL CONTINUE TRHOUGH THE PERIOD.
THE REGION WILL REMAIN IN A WARM MOIST PATTERN...WITH INSTABILITY
IN THE HEAT OF THE DAY AND MID/UPPER LEVEL DISTURBANCES KICKING
OFF DEEP MOIST CONVECTION FROM TIME TO TIME. WHILE SHWRS AND TSTMS
ARE POSSIBLE...ESPECIALLY IN THE AFTN/EVE...IT IS DIFFICULT TO
DETERMINE WHERE AND WHEN THEY WILL OCCUR. HAVE TEMPO GROUP THIS
AFTN TO ENCOMPASS APPROACHING MCS CONVECTION...THEN PROB30 GROUPS
AS NEXT ROUND AFFECTS TAF SITES TUESDAY MORNING AS A MORE
SIGNIFICANT SHRTWV IS SUPPOSED TO PASS THROUGH. GUSTY SOUTH TO
SOUTHWEST WINDS THIS AFTERNOON WILL DIMINISH TO 10-15 KTS AFTER
SUNSET TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP/RST
Hazardous weather outlook, May 23, 4:22 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CDT MON MAY 23 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE THIS AFTERNOON WILL
BECOME MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WILL BE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS
THIS AFTERNOON AND EVENING...WHILE DAMAGING WINDS WILL BECOME THE
PRIMARY CONCERN AFTER MIDNIGHT. AN ISOLATED...BRIEF TORNADO CANNOT
BE RULED OUT AT ANY TIME. LOCALLY HEAVY RAINFALL WILL ACCOMPANY
ALL THUNDERSTORMS.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY THROUGH FRIDAY.
SEVERE STORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY
NIGHT. AS THE RESPONSIBLE LOW PRESSURE SYSTEM MOVES ACROSS THE
REGION WEDNESDAY AND WEDNESDAY NIGHT...THE CHANCE FOR
THUNDERSTORMS AND SEVERE WEATHER WILL BE MAXIMIZED. AT THIS
TIME...SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
WEDNESDAY INTO WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN WITH THUNDERSTORMS THROUGHOUT THIS PERIOD.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY AND BE PREPARED FOR
ACTIVATION AT ANY TIME FROM THIS AFTERNOON THROUGH WEDNESDAY NIGHT.

DRS

In the hours before

Local storm report, May 23, 12:41 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
05/22/2011                   CAPE GIRARDEAU     MO   PUBLIC

            ...LATE REPORT...OVERNIGHT WINDS BLEW DOWN TREES AND
            POWER LINES. ONE TREE DOWN ON A HOUSE AND ANOTHER ON A
            VEHICLE. MAINLY SOUTH END OF CITY.

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:38 AM CDTRiver Flood WarningPAHUnion52 hr
May 23, 9:53 AM CDTRiver Flood WarningPAHHenderson, Union52 hr
May 23, 3:53 PM CDTSevere Thunderstorm WarningPAHHenderson22 min
May 23, 4:48 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, McCracken42 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson47 min
May 23, 5:56 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Livingston, Lyon, McCracken, Marshall24 min
May 23, 6:54 PM CDTSevere Thunderstorm WarningPAHChristian, Todd, Trigg36 min
May 23, 6:59 PM CDTTornado WarningPAHChristian, Todd, Trigg31 min
May 22, 11:11 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union34 min
May 22, 11:15 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Union30 min
May 22, 11:43 PM CDTSevere Thunderstorm WarningPAHJohnson, Williamson32 min
May 23, 3:10 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash35 min
May 23, 3:46 PM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Union44 min
May 23, 3:57 PM CDTTornado WarningPAHJackson, Union33 min
May 23, 4:12 PM CDTTornado WarningPAHJackson33 min
May 23, 4:31 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson29 min
May 23, 4:40 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Union, Williamson40 min
May 23, 5:02 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Pope, Saline43 min
May 23, 2:32 PM CDTSevere Thunderstorm WarningPAHRipley43 min
May 23, 3:07 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Stoddard, Wayne38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.